September 15, 2006


In a continuation of our assualt on the Other D, Dr. Two-Fifty graduated me to a Big Girl dosage of generic Zoloft 10 days ago. (It’s pale yellow, for anyone who shares my fascination with the antidepressant rainbow.)

A lot has changed:

1. What is this current of vitality flowing through my body? How come I keep thinking about going dancing at Culture Club, the cheesiest club in New York? Oh, right: energy. That thing that makes walking places enjoyable instead of a truncated death march.

2. Aha, I AM creative. Who knew? I, for one, had entirely forgotten.

3. Hello, intellectual curiosity. I remember you.

4. Greetings, sex drive. I remember you too. Vaguely.

5. Nonbloggable thoughts, don’t let the door smack you on the ass on your way out.

6. I can name my emotions and inhabit the painful ones without feeling instantly compelled to numb them via external means (TV, food, glass of wine, computer games).

7. I feel gentle toward myself.

Whoosh. This is a lot of change. Am I, for lack of a better term, hopped up on goofballs? I phone Dr. Two-Fifty to present my concerns.

“I think maybe we need to decrease the dosage,” I say. She asks why; I present the above.

“Are you behaving impulsively?” she inquires. “Spending a lot of money, or making sudden decisions, or placing yourself in dangerous situations?” She’s wondering if I might be having a manic episode, which is not part of my history but could be triggered by an excess of this type of medication.

“No,” I say. “Nothing like that. But I feel kind of buzzy.”

“Here’s what I think.” Dr. Two-Fifty sounds quite perky. “Maybe the dosage is too high. But all the things you describe are suggestive of recovery from depression.”

“Oh,” I say. “Right.”

“The buzziness may go away in a few days. If it doesn’t, we can reduce the dosage—but I don’t want to reduce it unless we have to, because it sounds like it’s helping you. Call me on Monday and we’ll see how you’re doing.”

Sure enough, two days later I am feeling less buzzy.

I’m not giving the medication all the credit for these transformations. I’ve been working hard to help myself in other ways—therapy, writing, making huge and painful life-changing decisions, opening up to people more than before. Maybe it’s all beginning to come together.

I worried about the trampling of my personality, of some essential Violetness, via antidepressant medication. But I don’t feel less like myself. I feel more like myself. I feel connected to myself and to other people. I feel aware.

It’s pretty cool, to put it mildly.


  1. Congratulations! It's wonderful to hear that you're feeling better!

  2. Sounds like quite a change. I recall you took Cymbalta - I've been on it ever since it came out and am beginning to wonder if it's time to try something else. I think I'll look into that.
    Nice to have turned a corner, no?

  3. It's very nice, thanks. Of course, who knows if it will last...

    If you feel like the Cym isn't working, MN, I would vote for a change. My doc doesn't think there's any reason people should have to live with depressive symptoms; there are so many options. Good luck.

  4. Hooray! (V)

  5. Great news V!

    And I would totally call you very creative. Not only from knowing you back here (briefly), but it also comes out in your writing.

    I bet it will be nice to get working on some creative things again and get the life juice back to full flow!

    Happy to hear it!

  6. Your penultimate paragraph sums it up nicely: you feel more like yourself. Congrats--sounds like things are working nicely.

  7. I'm glad to hear you're feeling better.

  8. Congratulations, Violet.

    Everything you've been doing has allowed you to once again tap into that wonderful creative energy .

    So happy for you.

  9. "More like yourself" is supposed to be exactly the point of those medications.